Transient myopia induced by acetazolamide in a pregnant patient with idiopathic intracranial hypertension: A case of successful rechallenge

Read full text
Authors: Luai Eldweik
Cited by: 1
References: 11

Abstract

Background: Acetazolamide is the mainstay of treatment for idiopathic intracranial hypertension (IIH). Transient myopia is a rare ocular adverse effect, usually attributed to ciliary body edema and forward displacement of the lens-iris diaphragm. Case presentation: A 44-year-old woman developed IIH during pregnancy following hormonal therapy for in-vitro fertilization. She was started on acetazolamide 1 g/day and, after five doses, experienced sudden bilateral blurred vision that improved with myopic correction and resolved spontaneously within 24 hours after discontinuation of acetazolamide. Examination showed no signs of angle closure or choroidal effusion. Optical coherence tomography (OCT) confirmed preserved ganglion cell layer and no axonal loss. After counselling the patient about the potential for recurrent transient myopia and other acetazolamide-related adverse effects, acetazolamide was reintroduced at a lower dose (500 mg/day). No recurrence of myopia occurred, and papilledema improved markedly over six weeks. Conclusion: This case illustrates a rare idiosyncratic effect of acetazolamide in pregnancy-associated IIH and demonstrates that rechallenge at a lower dose may be tolerated without recurrence.

Fields of Study & Subjects

Cerebral Venous Sinus Thrombosis Neurological Complications and Syndromes Pregnancy and preeclampsia studies

Publication details

Journal / source
American Journal of Ophthalmology Case Reports
Publisher
Elsevier BV
Volume
42
Pages
102577–102577
Publication date
10 April 2026
Language
EN